Other systemic medications that can induce toxicity of the RPE include clofazimine, deferoxamine, and nucleoside reverse transcriptase inhibitors (NRTIs). Clofazimine is a phenazine dye used to treat dapsone-resistant leprosy and various autoimmune disorders, such as psoriasis and systemic lupus erythematosus. Its toxicity manifests as a bull’s-eye maculopathy. Deferoxamine is an iron-chelating agent, which can cause reticular or vitelliform retinal pigment epithelial changes in the macula and can be associated with macular edema caused by retinal pigment epithelial pump failure. NRTIs such as dideoxyinosine have been used in the systemic treatment of patients infected with HIV to inhibit replication of the virus. However, this class of medications can cause mitochondrial toxicity and damage to tissues with high oxygen requirements, such as the optic nerve and RPE. Patients may develop peripheral vision loss associated with a bilateral, symmetric, and midperipheral pattern of concentric mottling and atrophy of the RPE and choriocapillaris. The fundus changes are most readily identified with fundus autofluorescence imaging.
MEK inhibitors, a class of drugs used as chemotherapeutic agents in the treatment of metastatic cancers, can cause a condition similar to central serous chorioretinopathy. This condition is characterized by multifocal serous retinal detachments (Fig 15-3). In rare instances, the use of sildenafil has been associated with serous macular detachment and central serous chorioretinopathy, presumably caused by choroidal vascular dilation and choroidal congestion manifesting as increased choroidal thickness on enhanced depth imaging (EDI) SD-OCT. Corticosteroids are the most common medications to be associated with the development of central serous chorioretinopathy.
Figure 15-3 MEK toxicity. Color fundus photographs and OCT images of both eyes demonstrate multifocal serous detachments involving the fovea and around the arcades. Patient reported decreased vision 3 weeks after starting the MEK inhibitor trametinib for metastatic cutaneous melanoma.
(Courtesy of Stephen J. Kim, MD.)
Figure 15-4 SD-OCT image shows maculopathy in the right eye of a patient with a 10-day history of a central white spot that developed after inhalation of an alkyl nitrite (“popper”) for recreational purposes. Note the central presence of inner segment ellipsoid disruption.
(Courtesy of Maziar Lalezary, MD.)
The alkyl nitrites (“poppers”) are a class of drugs used for recreation. The chemicals are inhaled to induce euphoria and relax smooth muscles, usually in preparation for sexual activity; in rare cases, these drugs can cause a toxic maculopathy. Patients are typically young and present with central scotoma or photopsia. Fundus examination may demonstrate a yellow spot on the fovea. SD-OCT imaging may reveal focal disruption of the central inner segment ellipsoid band, indicating an abnormality of the foveal cones (Fig 15-4).
Davies AJ, Kelly SP, Naylor SG, et al. Adverse ophthalmic reaction in poppers users: case series of ‘poppers maculopathy’. Eye (Lond). 2012;26(11):1479–1486.
Gabrielian A, MacCumber MM, Kukuyev A, Mitsuyasu R, Holland GN, Sarraf D. Didanosine-associated retinal toxicity in adults infected with human immunodeficiency virus. JAMA Ophthalmol. 2013;131(2):255–259.
McCannel TA, Chmielowski B, Finn RS, et al. Bilateral subfoveal neurosensory retinal detachment associated with MEK inhibitor use for metastatic cancer. JAMA Ophthalmol. 2014;132(8):1005–1009.
Schoenberger SD, Kim SJ. Bilateral multifocal central serous-like chorioretinopathy due to MEK inhibition for metastatic cutaneous melanoma. Case Rep Ophthalmol Med. 2013:673796.
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.